Hail, Douglas
- When
- May 19, 1:57 PM MST
- Where
- Douglas County, 6.48 mi ENE of Acequia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -104.890
Another late spring storm brought more snow to the high country. Storm totals included: 8 inches at Fremont Pass and Willow Park; 6 inches at Lake Eldora and Phantom Valley with 5 inches at Lake Irene.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Another late spring storm brought more snow to the high country. Storm totals included: 8 inches at Fremont Pass and Willow Park; 6 inches at Lake Eldora and Phantom Valley with 5 inches at Lake Irene. In addition, lightning caused minor damage to a home in Fort Collins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 3:05 AM MST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 405 AM MDT THU MAY 19 2011 .SHORT TERM...LARGE PRECIPITATION SHIELD WAS LIFTING NORTHEAST AND THIS MOTION WILL CONTINUE THROUGH THE REST OF THE MORNING AS DRY SLOT ALOFT NOSES ACROSS THE FORECAST AREA. AS A RESULT...MOST OF THE SIGNIFICANT PRECIPITATION NEAR THE WYOMING AND NEBRASKA BORDERS WILL BE COMING TO AN END...LEAVING ONLY SCATTERED SHOWERS AND AREAS OF DRIZZLE AND FOG BEHIND. IN THE MOUNTAINS...THIS MORNINGS SHOWERS WILL NOT BE HEAVY ENOUGH TO WARRANT A CONTINUATION OF THE CURRENT HIGHLIGHTS. WHILE THERE WILL BE CONVECTIVE REDEVELOPMENT THIS AFTERNOON...ONLY SCATTERED 1-4 INCH ACCUMULATIONS EXPECTED IN THE HIGH COUNTRY. IN ADDITION...DAYTIME HEATING WILL HELP KEEP ROADS WET FOR THE MOST PART LATER TODAY. IN THE LOWER ELEVATIONS...WE SHOULD ALSO SEE MORE SHOWERS AND A FEW THUNDERSTORMS REDEVELOP BY AFTERNOON AS DAYTIME HEATING AND COLD POOL ALOFT JOIN FORCES WITH STEEPENING LAPSE RATES. CAPES WILL BE LIMITED TO LESS THAN 500 J/KG...BUT STILL CANT RULE OUT A WEAK/BRIEF TORNADO ALONG ANY SURFACE CONVERGENCE BOUNDARIES. AT THIS TIME...MOST MESOSCALE MODEL SOLUTIONS POINT TO THIS THREAT ALONG AND SOUTHEAST OF A STERLING TO FORT MORGAN TO KIOWA LINE. EXPECT SHOWERS TO QUICKLY DECREASE THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND INCREASE IN LARGE SCALE SUBSIDENCE. WITH PARTIAL CLEARING...LOOK FOR SOME FOG TO DEVELOP ESPECIALLY IN LOW LYING AREAS NORTH AND EAST OF THE DENVER METRO AREA. .LONG TERM...MODELS INDICATE THAT THE UPPER AIR PATTERN WANTS TO FAVOR TROUGHINESS OVER THE WESTERN U.S. THROUGH MOST OF THE NEXT WEEK. THIS IS IN AGREEMENT WITH THE LATEST HEMISPHERIC 5-WAVE CHART THAT SHOW LOW HEIGHTS OVER THE WESTERN 2/3 OF THE U.S. THE HEMISPHERIC 250 MB WINDSPEED ANALYSIS ALSO SHOW A LOT OF JET ENERGY MOVING ACROSS THE NORTH CENTRAL PACIFIC WHICH IS GOING TO WANT TO DRIVE ENERGY SOUTHWARD ALONG THE WESTERN NORTH AMERICAN COAST IN THE NEXT FEW DAYS. AS THE GENERALLY TROUGHY PATTERN CONTINUES... COLORADO WEATHER WILL REMAIN SLIGHTLY UNSETTLED WITH TEMPERATURES AT OR BELOW NORMAL. ONE BRIGHT SPOT IN THE FORECAST MIGHT BE SUNDAY WHEN A WEAK UPPER LEVEL RIDGE AND MODERATE WESTERLY FLOW ALOFT WILL SPREAD ACROSS THE FORECAST AREA. THE SHOWER CHANCES ACROSS THE PLAINS WILL BE AT A MINIMUM WHILE THE MOUNTAIN AREAS MAY STILL SEE SOME ISOLATED SHOWER ACTIVITY. THE REMAINDER OF THE FORECAST PERIODS WILL HAVE A SLIGHT CHANCE OF RAIN SHOWERS OR THUNDERSTORMS THROUGH NEXT WEDNESDAY. MODEL QPF FIELDS FROM THE GFS AND ECMWF BOTH SHOW PERIODS OF PRECIPITATION OVER THE FORECAST AREA NEARLY EVERY 6 HOUR PERIOD...BUT THE FLOW PATTERN IS WEAKLY ORGANIZED AT BEST UNTIL NEXT TUESDAY MORNING WHEN AN UPPER TROUGH ORGANIZES OVER NORTHERN ARIZONA. LOW LEVEL PRESSURE FIELDS SHOW A PERSISTENT LOW PRESSURE AREA IN THE WESTERN OKLAHOMA VICINITY THROUGH MOST OF THE FORECAST PERIOD. THIS MAKES IT DIFFICULT TO GAUGE HOW MUCH GULF MOISTURE WILL BECOME AVAILABLE FOR NORTHEAST COLORADO CONVECTION. WITH ALL THESE UNCERTAINTIES...NOW IS NOT THE TIME TO MAKE MANY CHANGES TO THE GOING FORECAST. SO...SUNDAY WAS THE ONLY DAY WHERE THE FORECAST WAS CHANGED TO REFLECT DRIER CONDITIONS. && .HYDROLOGY...ONLY SCATTERED AND GENERALLY LIGHT SHOWERS THIS MORNING WITH PRECIPITATION AMOUNTS LESS THAN A TENTH OF AN INCH. EXCEPTION IS THE FAR NORTHERN BORDER AREA BUT EVEN THERE HEAVIER SHOWERS WITH ANOTHER QUARTER INCH OR RAIN WILL BE ENDING SHORTLY AFTER DAYBREAK. SHOWERS SHOULD INCREASE THIS AFTERNOON BUT ADDITIONAL RAINFALL AMOUNTS TO HOLD UNDER ONE QUARTER INCH IN MOST LOCATIONS. ALL STREAMS INCLUDING THOSE IN THE FOURMILE BURN SEEM TO HAVE HANDLED LAST NIGHTS RAIN SUFFICIENTLY. && .AVIATION...TOUGH CALL THIS MORNING WITH REGARD TO FOG THREAT. WEAK CYCLONE IS PUSHING SLOWLY SOUTHEAST ACROSS THE FRONT RANGE AIRPORTS...AND PRECIPITATION IS ENDING. THIS SHOULD PROMOTE A HIGHER THREAT OF FOG/DRIZZLE DEVELOPMENT THROUGH 15Z WITH WEST/NORTHWEST WINDS DEVELOPING AT KDEN. ENOUGH MOISTURE PRESENT FOR VISIBILITIES TO QUICKLY DROP TO 1/4-1/2SM IN FOG WITH CEILINGS VV001-003. IF FOG DEVELOPS...CONDITIONS EXPECTED TO IMPROVE BY 16Z-17Z BUT ILS LANDING CONDITIONS LIKELY TO PREVAIL THROUGH MOST OF THE DAY. VISUAL LANDING CONDITIONS THEN DEVELOPING BY 01Z-03Z WITH DRYING AIRMASS. ANY FOG THURSDAY NIGHT AND FRIDAY MORNING SHOULD REMAIN NORTH OF THE FRONT RANGE AIRPORTS WITH LIGHT DRAINAGE WINDS DEVELOPING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/KDRBY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT THU MAY 19 2011 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON ALONG WITH ISOLATED THUNDERSTORMS. WHILE INSTABILITY AND THE THREAT OF SEVERE WEATHER IS QUITE LOW...THERE IS STILL A SLIGHT RISK OF A BRIEF FUNNEL CLOUD OR A WEAK TORNADO DEVELOPING SOUTHEAST OF A LINE FROM STERLING TO FORT MORGAN TO KIOWA THROUGH THE EARLY EVENING. SMALL HAIL IS ALSO POSSIBLE. MOST RAINFALL AMOUNTS SHOULD BE A QUARTER OF AN INCH OR LESS AND IS NOT EXPECTED TO POSE ANY ADDITIONAL RISK OF FLOODING. IN THE MOUNTAINS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW CAN BE EXPECTED. A MOIST AND UNSTABLE ATMOSPHERE ASSOCIATED WITH A STRONG SPRING STORM MOVING ACROSS THE CENTRAL ROCKIES WILL BRING THE UNSETTLED WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS MOISTURE AND WEAK INSTABILITY REMAIN OVER THE AREA. TEMPERATURES WILL AGAIN BE COOLER THAN NORMAL. SOMEWHAT DRIER AND WARMER CONDITIONS WILL DEVELOP OVER THE WEEKEND WITH ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY. ANOTHER STORM SYSTEM MAY AFFECT THE REGION BY NEXT TUESDAY OR WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/GIMMESTAD
The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
2 hail, 2 winter weather, 1 lightning. Local standard time, as filed.
Lightning struck a home causing minor damage to the siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312859, 312857, 312858, 312965, 312869.